Alert archive / Kansas / Wind Advisories in 2020
Wind Advisory 10, NWS Topeka, KS
NWS Topeka, KS issued this wind advisory at Oct 16, 2020, 3:01 PM CDT for 18 counties in Kansas. It took effect at Oct 17, 2020, 8:00 AM CDT. It was in force for 7 hr.
The area
The counties it named.
The facts
- Issued
- Oct 16, 2020, 3:01 PM CDT (20:01 UTC)
- In effect from
- Oct 17, 2020, 8:00 AM CDT
- Expired
- Oct 17, 2020, 3:00 PM CDT
- In force
- 7 hr
- Issued by
- NWS Topeka, KS
Counties Anderson County, KS, Brown County, KS, Coffey County, KS, Dickinson County, KS, Douglas County, KS, Franklin County, KS, Geary County, KS, Jackson County, KS, Jefferson County, KS, Lyon County, KS, Marshall County, KS, Morris County, KS, Nemaha County, KS, Osage County, KS, Pottawatomie County, KS, Riley County, KS, Shawnee County, KS, Wabaunsee County, KS
The radar
The Topeka radar (KTWX), 18 km from the middle of the area, began a volume at 20:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 8.0 hours before the alert went out and 33 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1933 m above ground
- 0-6 km bulk shear
- 96 kt
- 0-1 km storm-relative helicity
- 57 m²/s²
- 0-3 km storm-relative helicity
- 115 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
074 WWUS73 KTOP 162001 NPWTOP URGENT - WEATHER MESSAGE National Weather Service Topeka KS 301 PM CDT Fri Oct 16 2020 KSZ012-024-026-037>040-054>056-058-059-170415- /O.NEW.KTOP.WI.Y.0010.201017T1400Z-201017T2000Z/ Brown-Jackson-Jefferson-Morris-Wabaunsee-Shawnee-Douglas-Lyon- Osage-Franklin-Coffey-Anderson- Including the cities of Hiawatha, Horton, Holton, Valley Falls, Oskaloosa, Perry, McLouth, Grantville, Meriden, Nortonville, Council Grove, Alma, Eskridge, Maple Hill, Alta Vista, McFarland, Harveyville, Paxico, Topeka, Lawrence, Emporia, Osage City, Carbondale, Lyndon, Burlingame, Overbrook, Ottawa, Burlington, Lebo, and Garnett 301 PM CDT Fri Oct 16 2020 ...WIND ADVISORY IN EFFECT FROM 9 AM TO 3 PM CDT SATURDAY... * WHAT...Southwest winds 20 to 30 mph with gusts up to 50 mph expected. * WHERE...Portions of east central and northeast Kansas. * WHEN...From 9 AM to 3 PM CDT Saturday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...Strong winds paired with low relative humidity and recent dry conditions will also lead to an increase in fire danger. Outdoor burning of any kind is strongly discouraged.. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ Picha
4 follow-up statements
025 WWUS73 KTOP 170355 NPWTOP URGENT - WEATHER MESSAGE National Weather Service Topeka KS 1055 PM CDT Fri Oct 16 2020 KSZ012-024-026-037>040-054>056-058-059-172000- /O.CON.KTOP.WI.Y.0010.201017T1400Z-201017T2000Z/ Brown-Jackson-Jefferson-Morris-Wabaunsee-Shawnee-Douglas-Lyon- Osage-Franklin-Coffey-Anderson- Including the cities of Hiawatha, Horton, Holton, Valley Falls, Oskaloosa, Perry, McLouth, Grantville, Meriden, Nortonville, Council Grove, Alma, Eskridge, Maple Hill, Alta Vista, McFarland, Harveyville, Paxico, Topeka, Lawrence, Emporia, Osage City, Carbondale, Lyndon, Burlingame, Overbrook, Ottawa, Burlington, Lebo, and Garnett 1055 PM CDT Fri Oct 16 2020 ...WIND ADVISORY REMAINS IN EFFECT FROM 9 AM TO 3 PM CDT SATURDAY... * WHAT...Southwest winds 20 to 30 mph with gusts up to 50 mph expected. * WHERE...Portions of east central and northeast Kansas. * WHEN...From 9 AM to 3 PM CDT Saturday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...Strong winds paired with low relative humidity and recent dry conditions will also lead to an increase in fire danger. Outdoor burning of any kind is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ Flanagan
057 WWUS73 KTOP 170805 NPWTOP URGENT - WEATHER MESSAGE National Weather Service Topeka KS 305 AM CDT Sat Oct 17 2020 KSZ010-011-022-023-035-036-172000- /O.EXB.KTOP.WI.Y.0010.201017T1300Z-201017T2000Z/ Marshall-Nemaha-Riley-Pottawatomie-Dickinson-Geary- Including the cities of Marysville, Blue Rapids, Frankfort, Sabetha, Seneca, Manhattan, Wamego, St. Marys, Abilene, Herington, and Junction City 305 AM CDT Sat Oct 17 2020 ...WIND ADVISORY IN EFFECT FROM 8 AM THIS MORNING TO 3 PM CDT THIS AFTERNOON... * WHAT...Southwest winds 20 to 30 mph with gusts up to 55 mph expected. * WHERE...Marshall, Nemaha, Riley, Pottawatomie, Dickinson and Geary Counties. * WHEN...From 8 AM this morning to 3 PM CDT this afternoon. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...Strong winds paired with low relative humidity and recent dry conditions will also lead to an increase in fire danger. Outdoor burning of any kind is strongly discouraged. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ KSZ012-024-026-037>040-054>056-058-059-172000- /O.EXT.KTOP.WI.Y.0010.201017T1300Z-201017T2000Z/ Brown-Jackson-Jefferson-Morris-Wabaunsee-Shawnee-Douglas-Lyon- Osage-Franklin-Coffey-Anderson- Including the cities of Hiawatha, Horton, Holton, Valley Falls, Oskaloosa, Perry, McLouth, Grantville, Meriden, Nortonville, Council Grove, Alma, Eskridge, Maple Hill, Alta Vista, McFarland, Harveyville, Paxico, Topeka, Lawrence, Emporia, Osage City, Carbondale, Lyndon, Burlingame, Overbrook, Ottawa, Burlington, Lebo, and Garnett 305 AM CDT Sat Oct 17 2020 ...WIND ADVISORY NOW IN EFFECT FROM 8 AM THIS MORNING TO 3 PM CDT THIS AFTERNOON... * WHAT...Southwest winds 20 to 30 mph with gusts up to 55 mph expected. * WHERE...Portions of east central and northeast Kansas. * WHEN...From 8 AM this morning to 3 PM CDT this afternoon. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...Strong winds paired with low relative humidity and recent dry conditions will also lead to an increase in fire danger. Outdoor burning of any kind is strongly discouraged. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ Flanagan
638 WWUS73 KTOP 171807 NPWTOP URGENT - WEATHER MESSAGE National Weather Service Topeka KS 107 PM CDT Sat Oct 17 2020 KSZ010>012-022>024-035>039-171915- /O.CAN.KTOP.WI.Y.0010.000000T0000Z-201017T2000Z/ Marshall-Nemaha-Brown-Riley-Pottawatomie-Jackson-Dickinson-Geary- Morris-Wabaunsee-Shawnee- Including the cities of Marysville, Blue Rapids, Frankfort, Sabetha, Seneca, Hiawatha, Horton, Manhattan, Wamego, St. Marys, Holton, Abilene, Herington, Junction City, Council Grove, Alma, Eskridge, Maple Hill, Alta Vista, McFarland, Harveyville, Paxico, and Topeka 107 PM CDT Sat Oct 17 2020 ...WIND ADVISORY IS CANCELLED... Winds have diminished below wind advisory criteria. Wind gusts up to 35 MPH will be possible through the early afternoon hours. The winds will continue to diminish through the mid and late afternoon hours. $$ KSZ026-040-054>056-058-059-172000- /O.CON.KTOP.WI.Y.0010.000000T0000Z-201017T2000Z/ Jefferson-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- Including the cities of Valley Falls, Oskaloosa, Perry, McLouth, Grantville, Meriden, Nortonville, Lawrence, Emporia, Osage City, Carbondale, Lyndon, Burlingame, Overbrook, Ottawa, Burlington, Lebo, and Garnett 107 PM CDT Sat Oct 17 2020 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 3 PM CDT THIS AFTERNOON... * WHAT...Southwest winds 20 to 30 mph with gusts up to 45 mph expected. * WHERE...Portions of east central Kansas, generally southeast of the Kansas Turnpike. * WHEN...Through 3 PM CDT this afternoon. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
047 WWUS73 KTOP 171956 NPWTOP URGENT - WEATHER MESSAGE National Weather Service Topeka KS 256 PM CDT Sat Oct 17 2020 KSZ026-040-054>056-058-059-172100- /O.EXP.KTOP.WI.Y.0010.000000T0000Z-201017T2000Z/ Jefferson-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- Including the cities of Valley Falls, Oskaloosa, Perry, McLouth, Grantville, Meriden, Nortonville, Lawrence, Emporia, Osage City, Carbondale, Lyndon, Burlingame, Overbrook, Ottawa, Burlington, Lebo, and Garnett 256 PM CDT Sat Oct 17 2020 ...WIND ADVISORY WILL EXPIRE AT 3 PM CDT THIS AFTERNOON... Wind gusts have fallen below wind advisory criteria levels. There may be some gusts up to 35 MPH across east central KS through the remainder of the afternoon hours. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this wind advisory went out at Oct 16, 12:48 PM CDT, 2 hours 13 minutes earlier.
Area forecast discussion, Oct 16, 12:48 PM CDT, 2 hours 13 minutes before
Area Forecast Discussion National Weather Service Topeka KS 1248 PM CDT Fri Oct 16 2020 ...Update to aviation forecast discussion... .SHORT TERM...(Today and tonight) Issued at 421 AM CDT Fri Oct 16 2020 As of 08z this morning, a broad trough was present over the central CONUS with northwest flow prevalent over the Central Plains. Surface high pressure has continued to progress to the southeast, currently centered over western Kansas. Winds have remained light overnight with clear skies allowing temperatures to fall into the low to mid 30s except for in north-central Kansas where mid-level clouds have kept temperatures in the upper 30s. Dewpoints in the 20s and weak surface winds may keep frost from being widespread, but will keep the Frost Advisory going through 9AM. For today, the surface ridge moves south of the forecast area and the upper trough progresses to the east allowing westerly winds to become southwesterly by late this afternoon. Highs will be a few degrees warmer than yesterday, but WAA remains limited. .LONG TERM...(Saturday through Thursday) Issued at 421 AM CDT Fri Oct 16 2020 The pressure gradient tightens across the area tonight into Saturday as a surface trough develops in the High Plains ahead of a shortwave. The tight pressure gradient along with the development of a strong 55-65 kts LLJ will keep winds strong overnight ahead of an approaching cold front. Winds reaching Wind Advisory criteria are possible Saturday morning across east central Kansas before the LLJ moves east of the forecast area. Winds weaken slightly Saturday afternoon, but southwest winds will remain strong ahead of the cold front with gusts of 30-35 mph possible. Along with the strong winds, RH values fall to 25-30 percent in the afternoon leading to very high rangeland fire danger. With the strongest winds expected to precede minimum RH values, have held off on any fire weather headlines at this point. Highs will reach the mid 70s on Saturday before the cold front moves through the area late Saturday, ushering in cooler temperatures to begin the week. Weak perturbations in the flow eject across the Plains through the middle of next week bringing low chances for precipitation as the surface boundary stalls south of the area. Confidence in where and when precipitation will occur remains low due to model differences at this time. Below-normal temperatures are expected to begin the week with highs in the 50s on Sunday and Monday. Temperatures begin to warm on Tuesday as the boundary lifts northward as a warm front. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1242 PM CDT Fri Oct 16 2020 VFR conditions continue with winds being the main impact to aviation for the period. WSW winds this afternoon turn southerly this evening and diminish briefly. However, a 55-kt LLJ develops resulting in LLWS tonight with SSW winds picking up at the sfc as well, gusting up to 25 kts at times overnight. By mid-morning, the LLJ weakens with gusts mixing down, bringing sustained winds around 20 kts with gusts of 35-40 kts possible late in the period. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Flanagan LONG TERM...Flanagan AVIATION...Picha
Hazardous weather outlook, Oct 16, 10:03 AM CDT, 4 hours 58 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 1003 AM CDT Fri Oct 16 2020 KSZ008>012-020>024-026-034>040-054>056-058-059-171515- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 1003 AM CDT Fri Oct 16 2020 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Very high rangeland fire danger is expected on Saturday. Relative humidity values are expected to fall into the 25 to 30 percent range with southwest winds of 20 to 30 mph and gusts of 30 to 50 mph. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.